Painkillers cause even more headaches19th September 2012
The National Institute for Health and Clinical Excellence has warned that "up to a million" people in the UK are suffering from headaches because they take too many pain relief pills.
NICE's first guidelines for treating headaches said some people were in a "vicious cycle" of taking painkillers, known as "medication overuse headaches", which then gave them even more severe headaches.
The World Health Organization has suggested up to 5% of people could be affected by medication overuse headaches, although data has not been collected for the UK.
Manjit Matharu, a consultant neurologist at the National Hospital for Neurology and Neurosurgery, said the condition often occurred when someone used painkillers 10 to 15 days every month and would then experience medication overuse headaches.
He explained: "This is a huge problem in the population. The figures in terms of the number of people who have medication overuse headache are one in 50, so that is approximately a million people who have headaches on a daily or near daily basis because they're using painkillers."
The new guidelines from NICE advise doctors that they should tell patients to stop taking all pain relief, although this will leave them in pain from their usual headaches for a month until their symptoms get better.
Dr Fayyaz Ahmed, the chair of British Association for the Study of Headache, said: "Headache is the most prevalent condition and one in seven of the UK population has migraine. The condition puts an enormous burden on the healthcare resources and the economy in general."
Share this page
There are no comments for this article, be the first to comment!
Post your comment
Only registered users can comment. Fill in your e-mail address for quick registration.
Title: Painkillers cause even more headaches
Author: Jess Laurence
Article Id: 22746
Date Added: 19th Sep 2012